Category: 

What Are the Pros and Cons of Lisinopril for Blood Pressure?

Patients on Lisinopril should continue to track their blood pressure regularly.
For patients who have had recent heart attacks, lisinopril may help prevent further heart attacks.
Article Details
  • Written By: C.B. Fox
  • Edited By: Susan Barwick
  • Last Modified Date: 16 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
In ancient Rome, purple dye was made by boiling dead sea snails, taking 10,000 snails for every gram of dye.  more...

November 22 ,  1963 :  US President John F. Kennedy was assassinated.  more...

Doctors will often prescribe lisinopril for blood pressure in patients who have experienced a life threatening cardiac event. One of the benefits of taking this medication is that it can, when used correctly, lower a patient’s blood pressure and decrease the amount of work the heart needs to do to pump blood through the body. It does not, however, cure the underlying problem that caused the high blood pressure in the first place, so the beneficial effects stop when the patient stops taking the medication. Side effects are also common and can be severe at first, though they will often go away as the patient adjusts to the use of the drug.

For patients who have recently suffered a heart attack, using lisinopril may help prevent another life threatening cardiac event from occurring. The drug keeps blood vessels from constricting, making it easier for blood to flow through the body. As a result, each heart beat is more effective. This chain of events substantially reduces the chances that a patient will suffer a second heart attack, which could be deadly.

Ad

One of the drawbacks to taking lisinopril for blood pressure is that it doesn’t treat the cause of the patient’s high blood pressure. This medication can only lower a patient’s blood pressure in the patient’s bloodstream and needs to be taken daily if it is to continue to protect the patient. Missing a dose can cause the blood pressure to rise again, so patients need to be careful to take the medication exactly as it is prescribed.

Taking lisinopril can cause a number of side effects. Many patients experience nausea, dizziness, flu symptoms, rapid weight gain, and severe fatigue. In most cases, these side effects will lessen in severity as the patient adjusts to the presence of the medication.

Lisinopril can interact with other common medications, and patients should be careful not to take any of these drugs while taking it. Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, acetaminophen, or aspirin, which are commonly given for pain, can cause lisinopril to become less effective. Patients who are taking lithium may need to switch to another medication. People on this drug should also carefully monitor the amount of sodium they consume while they are being treated with it.

Ad

More from Wisegeek

You might also Like

Discuss this Article

SteamLouis
Post 3

@turquoise-- I agree with you, lisinopril is one of the best ACE inhibitor blood pressure medicines. Side effects can occur, but they can be reduced by adjusting the dose and by staying hydrated. I have problems with lisinopril when I don't drink enough water and when I don't get enough potassium in my diet.

turquoise
Post 2

@literally45-- Speak to your doctor, you might be able to switch to a similar medication with less side effects.

People react differently to drugs. I've been on lisinopril for a few years now and I've never experienced a dry cough. I don't have any side effects actually. I had a little bit of dizziness starting out but it didn't last long.

I think that lisinopril is a great, effective drug overall. I have taken other high blood pressure medications as well and I experienced more issues with those. Your side effects may go away with time.

literally45
Post 1

I was put on lisinopril for high blood pressure last month. It is reducing my blood pressure effectively but I'm experiencing some side effects. I have a dry cough that comes and goes throughout the day. I'm not sure what to do about it. I've been waiting to see if the cough will go away but I don't think it is. I'm going to speak to my doctor about it soon.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email